Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

June 30, 2023Chattahoochee County, Muscogee County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 30, 2023, 4:12 PM EDT for Chattahoochee County, Muscogee County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2023, 4:12 PM EDT (20:12 UTC)
Expired
Jun 30, 2023, 4:45 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

Counties Chattahoochee County, GA, Muscogee County, GA

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:15 PM EDTTSTM WND DMG3 Ne Green Island Hills, GATop of a large oak tree broken off near the intersection of Twin Chapel Rd and Maudie Ln.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

547 
WWUS82 KFFC 302012
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT Fri Jun 30 2023
 
GAZ078-079-089>091-302045-
Chattahoochee GA-Harris GA-Marion GA-Talbot GA-Muscogee GA-
412 PM EDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of northwestern Marion,
Muscogee, Chattahoochee, southwestern Talbot and southern Harris
Counties through 445 PM EDT...

At 411 PM EDT, a line of strong thunderstorms was along a line
extending from near Bartletts Ferry Dam to near Cataula to near
Shiloh, and moving south at 40 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Columbus, Cusseta, Waverly Hall, Geneva, Fort Moore, North Fort
Moore, Bibb City, Upatoi, Ellerslie, Laurel Hills, Green Island
Hills, Juniper, Vista Terrace, Cataula, Columbus Metropolitan
Airport, Baughville, Rose Hill, Oakland, Eelbeck/West Fort Moore and
Benning Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3266 8489 3278 8468 3243 8447 3228 8477
      3229 8493 3233 8501 3235 8500 3238 8497
      3239 8499 3239 8497 3241 8498 3243 8496
      3245 8500 3252 8500 3258 8507 3263 8508
      3264 8511 3266 8509 3267 8509 3268 8511
TIME...MOT...LOC 2011Z 344DEG 37KT 3265 8513 3262 8488 3275 8468 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 30, 3:43 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 30, 3:43 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
343 PM EDT Fri Jun 30 2023

...Afternoon Forecast Discussion w/ 18Z Aviation Discussion...

.SHORT TERM...
(This evening through Saturday)
Issued at 313 PM EDT Fri Jun 30 2023

Severe-warned MCS currently working it's way through west central
Georgia this afternoon as it rides the shortwave energy along the
eastern periphery of the upper lvl ridge and mid lvl low over
MS/AL. As the nature of the beast in these NW-ly flow patterns,
lots of uncertainty remains within the short-term period in
regards to temps/pops. Looks like the MCS from today should
provide enough cloud cover and cooler temps to avoid issuance of
Heat Advisory for this afternoon. However, not as lucky looking
towards the holiday weekend, as the ridging/mid lvl system extends
eastward and slowly breaks down to a more zonal pattern as a deep
digging trough pushes across the Ohio River Valley by late
Saturday afternoon/evening. This pattern should allow for gradual
increase of low lvl moisture, dew points, and resulting "feels
like" temps through the weekend. As such, a Heat Advisory has been
issued for Saturday and Sunday afternoon with temperatures
reaching into the mid/upper 90s and heat index values forecast to
reach >105F. One important thing to note is that our overnight
temperatures will not cool much - only into the mid 70s. Like
previously messaged, for vulnerable populations, this does not
provide much in the way of relief overnight before they are hit
again with very warm temperatures the next day.

Looking at PoP Chances through Sunday, CAMS continue to have
difficulty resolving and initializing within the NW-ly flow and
eventual breakdown pattern. With multiple differing timing and
coverage solutions, opted for Slight Chance to Chance Pops through
Tonight, picking back up by Saturday afternoon with areawide mid
range 30% pops. Instability values would likely be in the 2000-
3000J/kg by Saturday afternoon and evening, which when combined with
an organized cold pool, would lead to damaging wind gusts.

And with that, this is my last forecast package with FFC. Georgia,
it's been a pleasure, you'll be on my mind.

Morgan

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 313 PM EDT Fri Jun 30 2023

When the long term forecast begins on Sunday, the "Heat Dome", or
the High Amplitude Ridge pattern that has plagued the Southern
Plains, Mississippi River Valley, and portions of the Southeast will
finally have crashed out over the Atlantic coastline. The higher
thicknesses that drove the extreme heat will take some time to
diffuse around portions of Central and Southern Georgia, meaning
high temperatures in the upper 90s may linger in areas south and
east of the I-85 corridor from Monday onward. However, the other
big change from the high pressure wave crashing out will be the
influx of Gulf moisture into the area, and without the
suppression from the high pressure, scattered to numerous
thunderstorms will be possible through the extended forecast
period each day, peaking the afternoon and early evening. Helping
to drive the inflow of Gulf moisture and vertical lifting that
will promote storm development will be a weak, positively tilted
trough developing across the Ozarks and the Midwest that will
linger through the holiday. Additionally, with the added moisture
into the region, Heat Index values are expected to be over 100
degrees in areas south and east of the I-85 corridor from Monday
onward as well.

However, Sunday appears to be the hottest day now for the
forecast area, as the slow progression of the High Amplitude Ridge
pattern has been difficult to consistently track over the last
week. Heat Index values are expected to be near or exceed 105
degrees for most of the forecast area outside the far NE GA
mountaincounties. Some areas around Macon, Dublin, and
Milledgeville could even reach heat index values up to 110
degrees. A Heat Advisory has now been issued for these areas
through the pre- holiday weekend.

Finally, for the weather on Independence Day: As the ridge breaks
down, but the heat still lingers scattered to numerous storms are
expected to develop across the afternoon and early evening. Far NW
Georgia will have rain chances around 60% through the afternoon and
early evening, while areas to the southeast will have chances of
storms topping out around 40 percent. With dissipating frontal zones
and cold pooling from storms, areas to the north and west of I-85
have a better shot at staying slight cooler, with afternoon high
temperatures currently expected to be ONLY in the low 90s, with
upper 90s expected to the south and east of the I-85 corridor. As
mentioned above, Heat Index Values run approximately 10 degrees
higher with areas to the south and east of I-85 predicted to remain
in the triple digits with potential for a Heat Advisory for local
areas.

Thiem

&&

.AVIATION...
(18Z TAFS)
Issued at 313 PM EDT Fri Jun 30 2023

Line of TSRA continues from north to south across W GA under,
otherwise VFR conditions across the rest of the forecast area.
Winds will stay predominantly out of the NW around 3-8 kts
through the TAF period but sporadic storms will remain possible
with associated erratic winds. Slight VSBY to 3-6SM may again be
possible with forecast HZ around sunrise, but will be dependent on
ongoing convection advecting in cleaner air to the forecast area.

//ATL Confidence...12Z Update...
Medium confidence in placement and timing of convection.
High on all others.

Morgan/Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  97  73  96 /  20  30  20  30
Atlanta         76  97  74  96 /  20  30  20  30
Blairsville     67  90  67  89 /  20  40  30  40
Cartersville    73  97  73  96 /  20  30  20  30
Columbus        76  99  75  98 /  20  30  20  30
Gainesville     72  95  72  94 /  20  30  30  30
Macon           75  99  74  99 /  20  30  20  30
Rome            74  99  73  97 /  20  30  20  30
Peachtree City  74  98  72  97 /  20  30  20  30
Vidalia         74  97  75  98 /  20  20  10  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 8 AM Saturday to midnight EDT Sunday night
for GAZ001>005-011-012-019>025-027-030>039-041>062-066>076-
078>086-089>098-102>113.

&&

SHORT TERM...Morgan
LONG TERM....Thiem
AVIATION...Morgan/Thiem
Hazardous weather outlook, Jun 30, 3:16 PM EDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
316 PM EDT Fri Jun 30 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
316 PM EDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will be possible today across north and central
Georgia, with best chances across western Georgia. Some of these
storms could be strong to severe, with damaging wind gusts, large
hail, frequent lightning, and locally heavy rainfall being the
primary hazards. A Slight Risk (2 out of 5) for severe weather is
in effect for far northern Georgia, with a Marginal Risk (1 out of
5) across remaining portions of north and central Georgia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Hot and humid conditions will lead to elevated heat index values
between 100-110 degrees across portions of the forecast area from
Saturday through Thursday. If spending time outdoors, be sure to
stay hydrated, wear lightweight clothing, and take plenty of time
to rest.

Additionally, scattered to numerous afternoon and evening
thunderstorms are possible each day Saturday through Thursday.
Some storms may become strong to severe with damaging wind gusts,
large hail, and locally heavy rainfall being the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Local storm report, Jun 30, 3:19 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
319 PM EDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Tstm Wnd Dmg     4 SW Newnan             33.34N 84.86W
06/30/2023                   Coweta             GA   Public

            Tree on house at Bowers Dr and Holbrooke Dr,
            Southwest of Newnan.

&&
Local storm report, Jun 30, 3:21 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
321 PM EDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Dmg     Hogansville             33.17N 84.91W
06/30/2023                   Troup              GA   Emergency Mngr

            Multiple trees down with some on houses in
            the town of Hogansville.

&&
Local storm report, Jun 30, 3:28 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
328 PM EDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Dmg     Moreland                33.28N 84.77W
06/30/2023                   Coweta             GA   Public

            Tree down at along S Highway 29 near College
            St in Moreland.

&&
Local storm report, Jun 30, 3:32 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
332 PM EDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Dmg     2 E Grantville          33.24N 84.80W
06/30/2023                   Coweta             GA   Public

            Tree down at Classic Rd and Lowery Rd
            northeast of Grantville.

&&
Local storm report, Jun 30, 3:49 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
349 PM EDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     Centralhatchee          33.37N 85.11W
06/30/2023                   Heard              GA   911 Call Center

            Multiple trees down across northern Heard,
            exact location of damage uncertain.

&&
Special weather statement, Jun 30, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT Fri Jun 30 2023

GAZ078-079-089>091-302045-
Chattahoochee GA-Harris GA-Marion GA-Talbot GA-Muscogee GA-
412 PM EDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of northwestern Marion,
Muscogee, Chattahoochee, southwestern Talbot and southern Harris
Counties through 445 PM EDT...

At 411 PM EDT, a line of strong thunderstorms was along a line
extending from near Bartletts Ferry Dam to near Cataula to near
Shiloh, and moving south at 40 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Columbus, Cusseta, Waverly Hall, Geneva, Fort Moore, North Fort
Moore, Bibb City, Upatoi, Ellerslie, Laurel Hills, Green Island
Hills, Juniper, Vista Terrace, Cataula, Columbus Metropolitan
Airport, Baughville, Rose Hill, Oakland, Eelbeck/West Fort Moore and
Benning Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3266 8489 3278 8468 3243 8447 3228 8477
      3229 8493 3233 8501 3235 8500 3238 8497
      3239 8499 3239 8497 3241 8498 3243 8496
      3245 8500 3252 8500 3258 8507 3263 8508
      3264 8511 3266 8509 3267 8509 3268 8511
TIME...MOT...LOC 2011Z 344DEG 37KT 3265 8513 3262 8488 3275 8468

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 11:21 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield69 min
Jun 30, 12:01 PM EDTSpecial Weather StatementFFCFannin29 min
Jun 30, 12:26 PM EDTSpecial Weather StatementFFCWalker34 min
Jun 30, 12:39 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Walker51 min
Jun 30, 1:01 PM EDTSpecial Weather StatementFFCGordon29 min
Jun 30, 1:05 PM EDTSpecial Weather StatementFFCFloyd40 min
Jun 30, 1:10 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas, Haralson, Paulding, Polk35 min
Jun 30, 1:22 PM EDTSpecial Weather StatementFFCCherokee, Cobb23 min
Jun 30, 1:42 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas, Haralson, Paulding33 min
Jun 30, 1:44 PM EDTSpecial Weather StatementFFCPolk31 min
Jun 30, 1:47 PM EDTSpecial Weather StatementFFCCobb28 min
Jun 30, 2:01 PM EDTSpecial Weather StatementFFCFayette29 min
Jun 30, 2:06 PM EDTSevere Thunderstorm WarningFFCHaralson24 min
Jun 30, 2:15 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas, Haralson30 min
Jun 30, 2:16 PM EDTSpecial Weather StatementFFCHaralson14 min
Jun 30, 2:21 PM EDTSpecial Weather StatementFFCCoweta24 min
Jun 30, 2:31 PM EDTSpecial Weather StatementFFCCarroll29 min
Jun 30, 2:35 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Heard25 min
Jun 30, 2:41 PM EDTSpecial Weather StatementFFCCoweta34 min
Jun 30, 2:55 PM EDTSevere Thunderstorm WarningFFCCoweta, Heard, Meriwether, Troup35 min
Jun 30, 3:00 PM EDTSpecial Weather StatementFFCHeard30 min
Jun 30, 3:13 PM EDTSevere Thunderstorm WarningFFCHeard, Meriwether, Troup32 min
Jun 30, 3:15 PM EDTSpecial Weather StatementFFCPike30 min
Jun 30, 3:21 PM EDTHeat AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 82 more53 hr
Jun 30, 3:27 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson48 min
Jun 30, 3:31 PM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Troup44 min
Jun 30, 3:41 PM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Talbot49 min
Jun 30, 4:13 PM EDTSevere Thunderstorm WarningFFCMarion, Talbot, Taylor30 min
Jun 30, 4:32 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee, Stewart, Talbot, Webster28 min
Jun 30, 4:59 PM EDTSevere Thunderstorm WarningFFCMarion, Stewart, Webster34 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.